Georgia, 2020

Hail in Georgia, June 19, 2020

June 19, 2020 · NWS FFC · 1 event in 1 county or zone

An isolated severe thunderstorm produced large hail in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An isolated severe thunderstorm produced large hail in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 18, 9:14 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 18, 9:14 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
1014 PM EDT Thu Jun 18 2020

.UPDATE...

Thunderstorms are currently back building on the seabreeze front
and encroaching upon Toombs county. Have extended the thunder
mention by a few more hours in the grids as a result. Remainder of
the forecast is on track with only minor changes planned.

&&

Deese

&&

.PREV DISCUSSION... /issued 834 PM EDT Thu Jun 18 2020/

PREV DISCUSSION... /issued 330 PM EDT Thu Jun 18 2020/

SHORT TERM /Tonight through Friday Night/...

Persistent closed upper low continues its slow drift north into the
central Appalachians/eastern Great Lakes region through the forecast
period. Already seeing the influence wane across the forecast area
with gradually warming temperatures, less overall cloud-cover and
more random, diurnal, convection. Instability remains marginal at
best and convection should likewise remain weak.

20

LONG TERM /Saturday through Thursday/...

Saturday to Monday is looking hot and dry as high pressure takes
control. Daytime relative humidities will drop into the mid to low
40s across the area with daytime highs in the low to mid 90s with
cooler temperatures in the higher elevations of NE Georgia.
Afternoon thunderstorm activity is possible, but should be isolated
in nature.

Precip chances begin to rise on Monday and afternoon thunderstorms
will become more widespread, but models suggest that the ridge won't
breakdown until a trough pushes through on Tuesday. Precip chances
become likely as a cold front moves through Tuesday afternoon
although it is still too early to determine the intensity of the
storms it will bring. The low takes its time getting out of the area
keeping at least a chance of storms through the remainder of the week.

Next weeks front along with cooling brought on by more widespread
precip chances will help to keep temperatures at or slightly above
seasonal. Highs in the upper 80s will be likely in north and central
Georgia with low 90s in the southern reaches of the CWA through the
remainder of the forecast period.

Vaughn

AVIATION...
00Z UPDATE...

VFR conditions to continue across the area. A little more coverage
of SHRA expected on Friday and will therefore carry a Prob30 for
all sites with this latest issuance. Areas of MVFR or lower
visibilities are possible between 08Z and 14Z, however only
minimal impacts possible at any of the TAF sites. Winds will
remain light, generally 6kt or less, primarily from the west to
northwest.

//ATL CONFIDENCE...00Z UPDATE...

High on all elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  85  66  89 /  30  40  30  20
Atlanta         65  84  67  87 /  30  40  30  10
Blairsville     59  79  61  82 /  30  50  30  20
Cartersville    63  86  66  89 /  30  40  30  10
Columbus        66  89  68  93 /  20  30  20  10
Gainesville     63  83  65  86 /  30  40  30  20
Macon           66  87  67  90 /  20  30  20  20
Rome            63  86  66  91 /  30  40  20  10
Peachtree City  64  85  66  88 /  20  30  20  10
Vidalia         68  88  69  90 /  30  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Vaughn
AVIATION...Deese
Hazardous weather outlook, Jun 18, 10:49 AM EST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Thu Jun 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

A few thunderstorms are possible across the area this afternoon.
Brief heavy rainfall, gusty winds, and lightning will be possible
in any storm that develops.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

From Friday through Wednesday, isolated to scattered
thunderstorms will be possible each afternoon for at least portions
of the area. Gusty winds, frequent lightning, and heavy rain will
be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 18, 11:30 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1230 AM EDT Fri Jun 19 2020

GAZ113-190500-
Toombs GA-
1230 AM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS COUNTY UNTIL 100 AM EDT...

At 1230 AM EDT...a strong thunderstorm was over Santa Claus, or near
Lyons. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lyons, Vidalia, Santa Claus, South Thompson, Center, Ohoopee and
Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3208 8229 3210 8245 3229 8243 3230 8243
      3227 8222 3224 8221 3221 8221 3219 8219
TIME...MOT...LOC 0430Z 197DEG 3KT 3216 8235

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 18, 11:59 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1259 AM EDT Fri Jun 19 2020

GAZ113-190530-
Toombs GA-
1259 AM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOOMBS COUNTY UNTIL 130
AM EDT...

At 1257 AM EDT...a strong thunderstorm was over Santa Claus, or near
Lyons. This storm was nearly stationary.

  HAZARD...Winds 40 to 50 mph...nickel sized hail...frequent
           lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lyons, Vidalia, Santa Claus and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3213 8226 3213 8244 3229 8243 3229 8223
TIME...MOT...LOC 0457Z 181DEG 4KT 3217 8237

HAIL...0.88IN
WIND...50MPH

The radar

The Robins AFB radar (KJGX), 108 km away, was scanning. The volume nearest the first event began at 05:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Toombs

When
June 19, 12:15 AM EST to 12:25 AM EST
Where
Toombs County, 0.7 mi SE of Vidalia Muni Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.172, -82.363

The broadcast media reported hail the size of quarters around the intersection of Ezra Taylor Road and Lyons Center Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899636.